Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Indianapolis, IN

July 13, 2016Brown County, Lawrence County, Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 13, 2016, 8:06 PM EDT for Brown County, Lawrence County, Monroe County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 8:06 PM EDT (00:06 UTC)
Expired
Jul 13, 2016, 8:45 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, IN, Lawrence County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 7:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KIND 140006
SVRIND
INC013-093-105-140045-
/O.NEW.KIND.SV.W.0119.160714T0006Z-160714T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
  MONROE COUNTY IN SOUTH CENTRAL INDIANA...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 845 PM EDT

* AT 805 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
  SHOALS...OR 17 MILES WEST OF BEDFORD...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLOOMINGTON...BEDFORD...NASHVILLE...MITCHELL...OOLITIC...
  WOODVILLE HILLS...HURON...BARTLETTSVILLE...HARRODSBURG...
  WILLIAMS...HELTONVILLE...INDIANA UNIVERSITY...TUNNELTON...
  ELKINSVILLE...SILVERVILLE...FAIRFAX STATE RECREATION AREA...
  SMITHVILLE...YELLOWWOOD LAKE...
  UNIONVILLE AND CHARLES DEAM WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3916 8668 3928 8623 3905 8625 3905 8632
      3899 8632 3899 8628 3884 8627 3876 8628
      3874 8629 3873 8631 3869 8631 3869 8668
TIME...MOT...LOC 0005Z 243DEG 32KT 3881 8682 

HAIL...<.75IN
WIND...60MPH
 
$$

KOCH
3 follow-up statements
623 
WWUS53 KIND 140028
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
828 PM EDT WED JUL 13 2016

INC013-093-105-140045-
/O.CON.KIND.SV.W.0119.000000T0000Z-160714T0045Z/
BROWN IN-MONROE IN-LAWRENCE IN-
828 PM EDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WESTERN BROWN...SOUTHEASTERN MONROE AND LAWRENCE COUNTIES...

AT 828 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF BEDFORD...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...BEDFORD...NASHVILLE...MITCHELL...WOODVILLE HILLS...
BARTLETTSVILLE...HELTONVILLE...INDIANA UNIVERSITY...TUNNELTON...
ELKINSVILLE...FAIRFAX STATE RECREATION AREA...SMITHVILLE...YELLOWWOOD
LAKE...CHARLES DEAM WILDERNESS...SPRING MILL STATE PARK AND MONROE
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3915 8658 3928 8623 3905 8625 3905 8632
      3899 8632 3899 8628 3884 8627 3876 8628
      3874 8629 3873 8631 3869 8631 3869 8661
      3896 8647
TIME...MOT...LOC 0028Z 242DEG 54KT 3898 8638 

HAIL...<.75IN
WIND...60MPH
 
$$

KOCH
548 
WWUS53 KIND 140037
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EDT WED JUL 13 2016

INC105-140047-
/O.CAN.KIND.SV.W.0119.000000T0000Z-160714T0045Z/
MONROE IN-
837 PM EDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTH CENTRAL INDIANA.

LAT...LON 3897 8635 3899 8635 3899 8629 3905 8629
      3905 8635 3923 8634 3928 8623 3905 8625
      3904 8628 3880 8628 3874 8629 3873 8631
      3869 8631 3869 8650
TIME...MOT...LOC 0037Z 243DEG 32KT 3902 8628 

$$

INC013-093-140045-
/O.CON.KIND.SV.W.0119.000000T0000Z-160714T0045Z/
BROWN IN-LAWRENCE IN-
837 PM EDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WESTERN BROWN AND EASTERN LAWRENCE COUNTIES...

AT 837 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
NASHVILLE...OR 15 MILES NORTHEAST OF BEDFORD...MOVING NORTHEAST AT
45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...MITCHELL...YELLOWWOOD LAKE...TUNNELTON...ELKINSVILLE AND
SPRING MILL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3897 8635 3899 8635 3899 8629 3905 8629
      3905 8635 3923 8634 3928 8623 3905 8625
      3904 8628 3880 8628 3874 8629 3873 8631
      3869 8631 3869 8650
TIME...MOT...LOC 0037Z 243DEG 32KT 3902 8628 

HAIL...<.75IN
WIND...60MPH
 
$$

KOCH
086 
WWUS53 KIND 140041
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT WED JUL 13 2016

INC013-093-140051-
/O.EXP.KIND.SV.W.0119.000000T0000Z-160714T0045Z/
BROWN IN-LAWRENCE IN-
841 PM EDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BROWN AND EASTERN
LAWRENCE COUNTIES WILL EXPIRE AT 845 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTH CENTRAL INDIANA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
INDIANAPOLIS.

LAT...LON 3897 8635 3899 8635 3899 8629 3905 8629
      3905 8635 3923 8634 3928 8623 3905 8625
      3904 8628 3880 8628 3874 8629 3873 8631
      3869 8631 3869 8650
TIME...MOT...LOC 0040Z 243DEG 32KT 3902 8628 

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:02 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 13, 7:02 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
702 PM EDT WED JUL 13 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 156 PM EDT Wed Jul 13 2016

The Wednesday morning weather map showed a cold front over the
Plains. The front is forecast to slowly move east and cross Indiana
Friday. High pressure will move west to east over the Hoosier state
during the weekend. Another cold front should pass Monday with high
pressure returning midweek.

&&

.NEAR TERM (Tonight)...

Issued at 156 PM EDT Wed Jul 13 2016

The main issue is thunderstorm chances.

Recent guidance is limited due to problems at the Network Control
Facility. However, the Short Range Ensemble from SPC is
available. It has a cluster of thunderstorms crossing the CWA this
evening and early tonight. Peak activity is about 02Z-03Z. Some
storms could pop up either before or after the main cluster
passes.

The hourly POPs will ramp up from chance early in the period to
likely late evening,then drop to chance again. Based on history,
possible heavy rain will be mentioned.

The earlier forecast was for lows in the lower 70s tonight. That
looks good considering current observations and the history of this
air.

&&

.SHORT TERM (Thursday through Saturday)...

Issued at 156 PM EDT Wed Jul 13 2016

The major issue is storm chances. Limited guidance due to problems
at Network Control Facility is a complicating factor.

Based on what has managed to come in today--primarily the NAM--no
major changes are needed from the morning package. This forecast
will mostly retain what was in that. A more complete revision will
be made when possible.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 159 PM EDT Wed Jul 13 2016

This period will be characterized by a similar pattern to our
current one with somewhat flat upper flow steering weak short
waves east southeast across the Great Lakes and Ohio valley. With
temperatures and dewpoints near to slightly above normal expect
the potential for scattered thunderstorms or MCS clusters through
Tuesday. Given that short waves are weak its too hard to give any
timing to storms thus a continuation of day and night storms
likely following typical afternoon heating and nocturnal cycles.

By Tuesday...and onward through the rest of next week...the upper
ridge will be strengthening and building eastward over us. This
should result in the storm track shifting toward New England with
remnant surface front sparking convection in the Tennessee Valley
and Gulf States. For our area the upper ridging will translate to
the hottest temperatures of the season with little or no rain.

&&

.AVIATION (Discussion for 1400Z TAFs)...

Issued at 702 PM EDT Wed Jul 13 2016

After a line of possibly severe thunderstorms passes early tonight,
scattered storms will still be possible. However there is not enough
confidence to specifically mention in the TAFs yet.  That will
likely change with later forecasts.

Outside storms expect VFR with west to southwest winds around 10 mph.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....TUCEK
AVIATION...JK
Hazardous weather outlook, Jul 13, 5:21 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EDT WED JUL 13 2016

INZ021-028>031-035>049-051>057-060>065-067>072-142130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
521 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS EXPECTED.

HAZARDS: DAMAGING WIND, BLINDING RAINS, LARGE HAIL, LIGHTNING.

TIMING: MOSTLY BEFORE MIDNIGHT, BUT POSSIBLE ANYTIME.

DISCUSSION: WARM HUMID AIR AND WEAK UPPER LEVEL DISTURBANCES WILL
COMBINE TO PRODUCE A SERIES OF THUNDERSTORMS.

 .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK:THUNDERSTORMS ARE POSSIBLE ACROSS ALL OR PARTS OF THE
AREA EVERY DAY BUT SATURDAY. LIGHTNING AND HEAVY RAIN ARE THREATS
FROM ANY THUNDERSTORM.

DISCUSSION: A FRONT WILL MEANDER ACROSS THE AREA DURING THE NEXT
SEVERAL DAYS PROVIDING CHANCES FOR THUNDERSTORMS FOR MOST OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Local storm report, Jul 13, 7:37 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     8 ESE INDIANAPOLIS      39.73N  86.01W
07/13/2016  E60 MPH          MARION             IN   TRAINED SPOTTER

            LARGE LIMBS DOWNED ON RAYMOND BETWEEN FRANKLIN AND POST
            ROADS. NICKLE SIZE HAIL.

&&

DRT
Local storm report, Jul 13, 7:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     2 N NEW PALESTINE       39.75N  85.89W
07/13/2016  E60 MPH          HANCOCK            IN   STORM CHASER

            WIND PUSHING TREES OVER...SMALL ONES ALMOST TO THE
            GROUND

&&

BHH
Local storm report, Jul 13, 7:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     BICKNELL                38.78N  87.31W
07/13/2016  E60 MPH          KNOX               IN   EMERGENCY MNGR

&&

BHH
Local storm report, Jul 13, 7:45 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     BRUCEVILLE              38.76N  87.41W
07/13/2016                   KNOX               IN   EMERGENCY MNGR

            TREE AND UTILITY LINES DOWN ON A HOUSE

&&

BHH
Local storm report, Jul 13, 7:48 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     BRUCEVILLE              38.76N  87.41W
07/13/2016                   KNOX               IN   EMERGENCY MNGR

            TREE DOWN ON STATE ROAD 550 APPROXIMATELY 1 MILE FROM
            STATE ROAD 67

&&

BHH
Local storm report, Jul 13, 7:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     5 S INDIANAPOLIS        39.70N  86.15W
07/13/2016                   MARION             IN   AMATEUR RADIO

            LIVE TREE DOWN AT EAST STREET AND SOUTH THOMPSON ROAD.
            ALSO IN SAME AREA 4 TO 5 INCH DIAMETER TREE LIMBS DOWN.
            TIME ROUGHLY ESTIMATED

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:01 PM EDTSevere Thunderstorm WarningINDBrown, Hendricks, Johnson, Marion, Monroe, Morgan and 1 more44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.